Surviving Abdominal Radiation
The only people I knew who had been treated with Radiation for cancer had had it on their head/face, neck, back, chest, skin, arms, or legs. But no one I knew had had radiation for colon cancer. I had no one to turn to for advice or to lean on for experience. I was on my own, not quite like a boat adrift in the vast ocean, but definitely not tethered to any moors.
With radiation, there are two side effects that everyone can expect no matter what area of the body is being treated: fatigue and burns. But what happens when the radiation area is going to cover 360-degrees of the abdomen from the bottom of the sternum to the top of the pelvis bone? Every single organ in the line of fire, there are so many unknowns in the future, which even the doctors are unsure of. I was told that I would have fatigue, burns, pain, and diarrhea. I had all those things, and a little more.
Note: this article speaks only about the side effects of intensity-modulated radiation therapy (IMRT) for colorectal cancer (CRC). If you're about to go through radiation for something other than CRC and you're reading this blog, don't get freaked out. Talk to your doctor about your specific treatment plan. But if you are about to have this for CRC, take what I say with a grain of salt. You may have all these side effects, you may have more or less, or you may have none. Everyone is different.
Supplies to have on hand before treatments begin
Imodium (several boxes)
Anti-nausea medications prescribed by your oncologist (be sure to refill the Rx ahead of time)
Calendula Cream and Soap
OTC pain medications like extra-strength Tylenol or Advil (ask your oncologist which is best for you)
Although this seems like a short list to get you started, you'll need to speak with your oncologist or radiation oncologist regularly to monitor your side effects. No side effect is too small to mention. Do you have a new weird itch on your thigh after the 2nd week of treatments? Tell them. Do you have an achy neck? Tell them. This is not the time to be stoic or to power through anything. As with chemo, most side effects can be alleviated with supportive medications or treatments. You do not have to suffer needlessly.
This is going to happen to just about anyone who receives radiation treatments. As my nurse said at the beginning of mine, "Just driving through Los Angeles traffic 29 days in a row would give anyone deep fatigue." To avoid being too tired on the road, don't try to drive yourself on the last days of the week when the cumulative effects of the IMRT will be at their highest. Have your partner alternate driving with another friend or family member to spare them any road fatigue as well. Transportation to radiation treatments truly must be a group effort.
Everyone will get burns no matter where the IMRT is being applied. On the very first day of treatments, begin applying calendula cream to the treated area even if it doesn't seem like there is any need to yet. I used Miaderm creams and soaps every single day. You cannot apply the creams ahead of treatment, so just use the soap when you shower in the morning. As soon as your daily treatment is complete, either apply the cream to the affected area when you are in the changing area or immediately upon returning home. I applied the cream twice each day: once after treatment, and once before bed.
Flat skin that is being exposed to radiation may turn a little pink or red (1st-degree burn) or darken like a suntan. Continue to use the calendula cream as directed by your doctor. 2nd and 3rd degree burns, though, are most likely to occur in areas where skin "reflects upon itself" such as creases of your hips, belly button, and between the buttocks. It is very important that you keep track of these areas, even if at first it doesn't seem like anything is happening to your skin, radiation burns have a way of creeping up on you.
In my case, I had 6 weeks of radiation. For the first 2 weeks, almost nothing seemed to be happening to my skin. I used the creams and soaps as directed and just held my breath. "When things go wrong with radiation, it happens quickly," one of my nurses cautioned. And she was right. During the 4th week, it seemed like 2nd-degree burns between my buttocks happened overnight. I showed my oncologist right away, and he prescribed a burn cream for the blistering red skin. At this point, I was still using the Miaderm everywhere the radiation touched except for between my buttocks -- now I was using the prescription cream.
During the final week, week 6, those burns turned into 3rd-degree burns. It was not as painful as I had expected, but I quickly learned that these types of burns actually damage the nerves, which is why I didn't feel this as strongly as I did when it was just 2nd-degree burns. That doesn't mean that it wasn't uncomfortable! I kept the burns as clean as possible (which was easy since I still had the colostomy) and reapplied the burn cream multiple times per day after my treatments.
*Remember -- whatever ointments and creams you are using, you cannot apply them before your radiation treatment.
Radiation on the abdomen is going to mess with your digestion to some degree. As I have said, I had 6 weeks of treatments and for the first 2 weeks, I hardly knew I was having radiation except for mild fatigue and low-grade nausea (controlled with Zofran). My appetite was slowly changing, though, and by the 3rd week, I was starting to lose interest in food. When I did have an appetite, I ate. I worked closely with a nutritionist -- I was to eat a low-fiber, high-carb, and high-protein diet. Being vegan meant I had to cut out most of the vegetables I was used to eating. She wanted me to eat small portions throughout the day to avoid large meals. Never allowing my stomach to be empty or overfull would help control some of the nausea I was experiencing. I had zero appetite, so it was important to find at least one food I would willingly eat. I drank a lot of Vega Protein + Greens shakes, and ate a lot of udon noodles.
During the 4th week, diarrhea began. At first, it was controlled with 2-6 Imodium pills per day and I was able to maintain hydration and nutrition. By the 5th week, though, the diarrhea was in full swing. I lost a total of 8 pounds in 2 weeks due to severe diarrhea. I was taking a full box of Imodium per day (that's 12 pills in 24 hours) for 10 days straight, and I was being sent to the infusion center to get IV hydration. I was on the brink of severe dehydration, my blood pressure had dropped to a dangerous level, and I was no longer capable of functioning even at home. I was being wheeled into the infusion center every morning, having my IMRT treatment, then going home to rest while unrelenting diarrhea plagued me.
This is serious stuff. If you are going to have IMRT for CRC, don't be afraid, just be prepared.
Yes. This can happen if your bladder is in the line of fire. For the first few weeks, I just noticed I was in the bathroom a little more often than before and that I was waking up to go in the middle of the night. I had a slight burning whenever I urinated (kind of like a UTI) and a real urgency to go. About the middle point of treatments, I was getting up 3-4 times during the night, rushing to the bathroom during the day, and having a little leakage at random times (like when sneezing or coughing). I was assured that this would all go away after the treatments ended. For the most part, it has! I do notice now (8 months after treatments have ended) that I go a little more often than before and sometimes I get very strong and sudden urges to go, but nothing I can't handle.
Mostly you can expect that the burns you develop will come with some pain. Many of the burn creams that your doctor will prescribe will help control this. If you have burn pain, talk to your doctor. Again, there is no reason to suffer in silence. Get help early.
I experienced abdominal muscle pain beginning in the 3rd week of treatment. It was explained to me that because I am very low fat, there was not a layer of fat to filter and protect my muscles and organs from the full blast of radiation. This, in turn, made the muscles spasm. At first, I didn't know what was happening, but I mentioned it to my nurses and my oncologists right away. I was prescribed an anti-spasmodic drug which helped lessen the pain. I was also taking Dual Action Advil which helped quite a bit.
Other physical (non-burn) pain came from my pelvic joints. My hips were tender and sore, my tailbone a little sensitive when I sat up straight, and general stomach aches. All of these pains went away as soon as my body began healing from the treatments. By about 7 days after my treatments ended, I was not feeling any more pain. Although my joints remained stiff and a little sensitive for several months afterward, the pain itself had stopped.
Take care of yourself!
Radiation for CRC is tough, but you can do this. My surgeon had given me the option of keeping my colostomy until after radiation was complete, and I was so glad I did! There is no way I could have endured the pain of the 3rd degree burns in my buttocks along with the diarrhea, so the colostomy spared me that.
Rest as much as you can. Come home from treatments and put on your cream, have a small meal, and put your feet up. Let others take care of you while you take care of the business of fighting cancer. Radiation treatments will be over, your body will heal, and this will all be another distant memory.